Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 200, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2000, 10:14 PM CDT for Hamilton County, Story County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 13, 2000, 10:14 PM CDT (03:14 UTC)
- Expired
- Sep 13, 2000, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hamilton County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 10:15 PM CDT | Hail 0.75 | Kamrar, IA | |
| Sep 13, 10:25 PM CDT | Hail 1.75 | Ellsworth, IA | |
| Sep 13, 10:25 PM CDT | Hail 1 | Ellsworth, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 140315
SVRDSM
IAC079-169-140400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT WED SEP 13 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA
STORY COUNTY IN CENTRAL IOWA
* UNTIL 1100 PM
* AT 1010 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ELLSWORTH...OR ABOUT 31 MILES EAST OF FORT
DODGE...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ELLSWORTH AROUND 1020 PM
NEAR ROLAND AROUND 1030 PM
NEAR MCCALLSBURG AROUND 1040 PM
NEAR ZEARING AROUND 1050 PM
NEAR COLO AROUND 1100 PM
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED
AREA. WINDS OF 60 TO 70 MILES AN HOUR MAY ALSO OCCUR WITH THIS
STORM.
STAY AWAY FROM WINDOWS DURING A SEVERE STORM...LARGED HAIL OR WIND
GUSTS OVER 70 MPH COULD KNOCK THEM OUT.
LAT...LON 4243 9351 4244 9378 4222 9378 4222 9371
4188 9370 4187 9324 4220 9325 4221 9348
SMALL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Sep 13, 2:35 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT WED SEP 13 2000 FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND TEMPERATURES IN OUT PERIODS. MODELS ALL FORECAST A DEEPENING S/WV TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A DEEP UPR LOW WELL TO THE EAST. UPR DYNAMICS AND ASSOCIATED UVV STRONGEST ACRS NE IA TONIGHT. VORT MAX FCST TO PASS JUST TO THE N OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA. WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA. SFC LOW FCST TO DEEPEN AND MOVE ACROS SRN IA TONIGHT. RAPID LOW-LVL MOISTURE RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC SYSTEM. BASED ON POSITION OF STRONGEST PRES FALLS...MESO-ETA LOOKS REASONABLE REGARDING MOVEMENT OF SFC LOW. WITH LOW-LVL MOISTURE IN PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA. CNVG ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA. WL ADD POPS SRN IA FOR THIS. N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT. COOL DRY AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT. MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE. WL KEEP NO PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY AMS. .DSM...NONE. JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 53 min |
| Sep 13, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 27 min |
| Sep 13, 8:35 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Sep 13, 8:40 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 20 min |
| Sep 13, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 52 min |
| Sep 13, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 17 min |
| Sep 13, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 45 min |
| Sep 13, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Sep 13, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Sep 14, 12:27 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 33 min |
| Sep 14, 2:50 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Sep 14, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.